Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Corpus Christi, TX

January 9, 20115 counties in Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Jan 9, 2011, 4:31 AM CST for 5 counties in Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2011, 4:31 AM CST (10:31 UTC)
Expired
Jan 9, 2011, 5:00 AM CST
In force
29 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Aransas County, TX, Kleberg County, TX, Nueces County, TX, Refugio County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 22 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 2:11 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.5 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KCRP 091031
SVRCRP
TXC007-273-355-391-409-091100-
/O.NEW.KCRP.SV.W.0004.110109T1031Z-110109T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
431 AM CST SUN JAN 9 2011

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARANSAS COUNTY IN SOUTH TEXAS
  KLEBERG COUNTY IN SOUTH TEXAS
  SOUTHEASTERN NUECES COUNTY IN SOUTH TEXAS
  SOUTHEASTERN REFUGIO COUNTY IN SOUTH TEXAS
  EASTERN SAN PATRICIO COUNTY IN SOUTH TEXAS

* UNTIL 500 AM CST

* AT 424 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS   
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES EAST OF REFUGIO TO 
ROCKPORT TO PORT ARANSAS TO KINGSVILLE...AND MOVING EAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST SUNDAY
MORNING FOR CENTRAL TEXAS.

&&

LAT...LON 2731 9796 2785 9739 2764 9721 2811 9693
      2811 9702 2780 9718 2779 9721 2779 9722
      2840 9719 2837 9679 2729 9735 2728 9739
      2762 9725 2764 9727 2727 9750
TIME...MOT...LOC 1030Z 271DEG 50KT 2826 9699 2803 9709
          2779 9701 2725 9768

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 4:23 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 9, 4:23 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
423 AM CST SUN JAN 9 2011

.SHORT TERM (TODAY THROUGH MONDAY)...CONVECTIVE LINE WILL PUSH
OFFSHORE BY 15Z LATEST...THEN OUT OF THE GULFMEX BY 18Z. NORTHWEST
TO NORTH FLOW WILL PUSH DRIER AIR INTO THE AREA...THEN WINDS DIE
DOWN AND BECOME MORE NORTHEAST/EAST MONDAY AS RIDGE BUILDS IN FROM
THE NORTHEAST. WE WILL SEE SOME CLEARING TODAY WITH THE DRY AIR
PUSHING IN...THEN AS MID AND UPPER LEVELS CONTINUE TO DRY BUT LOWER
LEVELS COOL AND MOISTEN...WILL SEE SOME LOW CLOUDS AND PATCHY FOG
DEVELOP OVERNIGHT AND MONDAY MORNING. PATCHY FOG AND LOW CLOUDS WILL
LIFT WITH PARTLY CLOUDY CONDITIONS OVER MOST AREAS DURING THE
AFTERNOON. COULD SEE SOME MID LEVEL CLOUDS COME IN FROM THE SOUTH
LATE MONDAY AFTERNOON OVER THE SOUTHERN CWFA BUT FOR NOW WILL KEEP
IT PARTLY CLOUDY. PROBABLY SEE A PRETTY GOOD GRADIENT IN MAXIMUM
TEMPERATURES...WITH COOL 50S FOR HIGHS IN VICTORIA AREA (MORE CLOUDS
AND CLOSEST TO COOL AIR) BUT TEMPERATURES LIKELY REACHING THE 70S
ALONG THE RIO GRANDE AND EXTREME SOUTHERN LOCATIONS. COULD GET CLOSE
TO FREEZING NORTHERN TIER OF COUNTIES BUT SHOULD BE ISOLATED.

&&

.MARINE...SCA WILL CONTINUE FOR THE BAYS THROUGH MID MORNING...THEN
FOR THE GULFMEX FOR THE MID AFTERNOON FOR THE NEARSHORE WATERS...AND
THROUGH MOST OF THE EVENING FOR THE OFFSHORE WATERS. THUNDERSTORMS
THIS MORNING ENDING BY NOON. NO SIGNIFICANT WEATHER AFTER THAT.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...ARCTIC FRONT STILL ON
SCHEDULE FOR EARLY TUESDAY MORNING. STILL UNCERTAIN WHETHER WE WILL
EXPERIENCE TEMPORARY CLEARING FROM THE NORTH OR WHETHER CLOUDY SKIES
WILL PREVAIL THROUGH THE ENTIRE PERIOD WHICH WILL HAVE BIG IMPACT ON
FORECAST LOWS. LEANING TOWARD AT LEAST SOME CLOUDS HANGING ON EXCEPT
FOR ONLY A BRIEF CLEARING IN NERN ZONES ON TUE. FOR NOW ONLY SHOWING
A LIGHT FREEZE FOR NRN AREAS WED MORNING...BUT HOLDING HIGHS IN THE
40S TUE-THU WITH LOW DIURNAL RANGE. A FEW SPRINKLES OR PATCHY LIGHT
RAIN IS POSSIBLE EARLY TUE JUST BEHIND FROPA AND AGAIN WED NIGHT AND
FRI AS A WEAK DISTURBANCE MOVES THROUGH. THIS WILL HAVE TO BE
WATCHED AS SOME MODELS SHOW A STRONGER S/WV AND MORE PRECIP (GEM
BEING THE WETTEST). TIMING OF THIS S/WV IS ALSO HIGHLY IN QUESTION
WITH MODELS DAYS APART. AM FOLLOWING MODELS (MAINLY DGEX) THAT HOLD COOL
AIR ANCHORED LONGER WITH COOLER TEMPS THAN MOS SHOWN FOR FRI. THIS
IS TYPICAL ONCE THESE SHALLOW COLD AIRMASSES AND OVERRUNNING SET IN
W/ COASTAL TROUGHS. WILL SHOW MORE OF A WARM UP FOR SATURDAY
ALTHOUGH THE DGEX STILL SHOWS COOLER TEMPS HOLDING ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    66  43  60  43  47  /  20  10  10  10  20
VICTORIA          55  33  55  36  47  /  70  10  10  10  10
LAREDO            75  47  71  46  46  /  10  10  10  20  20
ALICE             67  39  64  42  46  /  20  10  10  20  20
ROCKPORT          64  39  55  40  47  /  40  10  10  10  10
COTULLA           66  37  62  40  46  /  10  10  10  20  20
KINGSVILLE        69  40  64  44  47  /  20  10  10  10  20
NAVY CORPUS       67  49  60  47  50  /  30  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM.

&&

GW/86...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Jan 8, 6:19 AM CST, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
619 AM CST SAT JAN 8 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-091230-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
619 AM CST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DEEPENING LOW PRESSURE OVER NORTHEAST MEXICO WILL RESULT IN SMALL
CRAFT ADVISORY CONDITIONS OVER THE GULF WATERS THIS AFTERNOON AND TONIGHT.
A POTENT STORM SYSTEM WILL MOVE ACROSS SOUTH TEXAS TONIGHT PRODUCING
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
SOME STRONG TO SEVERE STORMS ARE POSSIBLE. THE STORMS WILL BEGIN
ALONG THE RIO GRANDE AROUND 8PM THIS EVENING AND WILL SPREAD EAST
TOWARD THE COAST BEFORE DAYBREAK SUNDAY. RAINFALL AMOUNTS WILL RANGE
FROM NEAR 1 INCH ALONG THE RIO GRANDE PLAINS TO AROUND 2.5 INCHES
NEAR VICTORIA. SOME LOCALIZED FLOODING IS POSSIBLE NEAR THE
STRONGEST STORMS. A VERY STRONG WIND PROFILE OVER SOUTH TEXAS AND
AN UNSTABLE AIR MASS WILL CREATE AN ENVIRONMENT FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES COULD ALSO DEVELOP OVER THE COASTAL
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL END EARLY SUNDAY AS A VIGOROUS STORM
SYSTEM PASSES TO THE EAST OF THE REGION.

SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY OVER THE GULF WATERS
THROUGH SUNDAY AS A VIGOROUS LOW PRESSURE SYSTEM PULLS AWAY FROM
SOUTH TEXAS. AN ARCTIC FRONT WILL MOVE THROUGH THE AREA MONDAY
NIGHT. THIS WILL LEAD TO MODERATE TO STRONG NORTH TO NORTHEAST WINDS
AND SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE AGAIN MONDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT THROUGH EARLY SUNDAY
MORNING.

JM/MJG

In the hours before

Special weather statement, Jan 9, 2:02 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
202 AM CST SUN JAN 9 2011

TXZ229-230-239-240-090830-
DUVAL-LA SALLE-MCMULLEN-WEBB-
202 AM CST SUN JAN 9 2011

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL...LA SALLE...MCMULLEN
AND WEBB COUNTIES...

AT 156 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF TILDEN TO 15 MILES WEST OF FREER TO 17 MILES SOUTHEAST OF
LAREDO...MOVING EAST AT 50 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
ARE OCCURRING WITH THESE STORMS.

JR
Local storm report, Jan 9, 3:34 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
334 AM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     ALICE                   27.76N 98.07W
01/09/2011  M67 MPH          JIM WELLS          TX   ASOS

&&

JMETZ
Local storm report, Jan 9, 4:01 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
401 AM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     TSTM WND GST     DRISCOLL                27.67N 97.75W
01/09/2011  E0 MPH           NUECES             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED EST 60 WINDS

0353 AM     HAIL             DRISCOLL                27.67N 97.75W
01/09/2011  E0.25 INCH       NUECES             TX   TRAINED SPOTTER

            QUARTER SIZED HAIL WITHIN DRISCOLL. POWER OUTAGES ALSO
            BEING REPORTED.

&&

CB
Local storm report, Jan 9, 4:08 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
408 AM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     TSTM WND GST     DRISCOLL                27.67N 97.75W
01/09/2011  E60.00 MPH       NUECES             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED EST 60 MPH WINDS

0353 AM     HAIL             DRISCOLL                27.67N 97.75W
01/09/2011  E1.00 INCH       NUECES             TX   TRAINED SPOTTER

            QUARTER SIZED HAIL WITHIN DRISCOLL. POWER OUTAGES ALSO
            BEING REPORTED.

&&

CB
Local storm report, Jan 9, 4:14 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
414 AM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     TSTM WND GST     CORPUS CHRISTI          27.71N 97.29W
01/09/2011  M69 MPH          NUECES             TX   ASOS

            ASOS AT CORPUS CHRISTI AIRPORT REPORTING 69 MPH WINDS.

0402 AM     HAIL             CORPUS CHRISTI          27.71N 97.29W
01/09/2011  E0.50 INCH       NUECES             TX   NWS EMPLOYEE

            MARBLE SIZED HAIL AT THE CORPUS CHRISTI AIRPORT.

&&

CB
Local storm report, Jan 9, 4:23 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
423 AM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 AM     TSTM WND GST     CORPUS CHRISTI          27.71N 97.29W
01/09/2011  M59 MPH          NUECES             TX   NWS EMPLOYEE

            59 MPH WIND MEASURED IN CORPUS CHRISTI ALONG SOUTH PADRE
            ISLAND DRIVE.

&&

CB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:16 AM CSTSevere Thunderstorm WarningCRPDuval, Jim Wells, Live Oak, McMullen44 min
Jan 9, 2:40 AM CSTSevere Thunderstorm WarningCRPDuval, Jim Wells35 min
Jan 9, 2:50 AM CSTTornado WarningCRPBee, Live Oak25 min
Jan 9, 2:59 AM CSTSevere Thunderstorm WarningCRPAransas, Bee, Duval, Goliad, Jim Wells, Kleberg and 4 more91 min
Jan 9, 3:22 AM CSTSpecial Marine WarningCRP3 hr
Jan 9, 3:26 AM CSTAreal Flood AdvisoryCRPAransas, Bee, Calhoun, Jim Wells, Kleberg, Live Oak and 3 more2 hr
Jan 9, 3:42 AM CSTTornado WarningCRPNueces, San Patricio33 min
Jan 9, 4:06 AM CSTTornado WarningCRPAransas, Refugio, San Patricio24 min
Jan 9, 4:18 AM CSTTornado WarningCRPAransas, San Patricio27 min
Jan 9, 4:50 AM CSTSevere Thunderstorm WarningCRPCalhoun40 min
Jan 9, 4:56 AM CSTSevere Thunderstorm WarningCRPVictoria19 min
Jan 9, 6:13 AM CSTSpecial Marine WarningCRP47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.